Standard of Care 
          The treatment delivered by the unsupervised trainees at Columbia was one of light
sedation and the heavy use of restraints. This cruel and continuous use of restraints to
control agitation was a violation of the Law of New York State as well as the hospital's own 
Restraint Protocol. The treatment was a "cold turkey" withdrawal in which the
victim was tied up, illegally.
     The interested reader can find the correct treatment of Seth's condition in an article first
printed in the American Journal of Psychiatry titled "Diagnosis and Treatment of Drug
Dependence of the Barbiturate Type"  (Amer. J. Pschiat. 125: 6, December 1968). The 
treatment of acute withdrawal from Xanax is the same as that described in the article.
From page 764 of the Journal:
          "If delirium has already developed when the patient is first seen, the immediate 
           aim of treatment is not stabilization but heavy sedation with pentobarbital or
           Phenobarbital, sufficient to suppress agitation, insomnia, and hyperpyrexia.
           Such heavy sedation is maintained for three to five days with appropriate
           supportive medical and nursing care, after which the degree of sedation is 
           lightened gradually and slow reduction of the barbiturate is carried out as in 
           the stabilized patient."
     In the 1990's, this same treatment standard was repeated in the widely respected
Handbook of Drug Therapy in Psychiatry, Second Edition, by Jerrold G. 
Bernstein, M.D.  From page 534 in the sections on treatment of withdrawal:
          "In the event that seizures or other manifestations of sudden  withdrawal appear
          during or following detoxification, it is important to administer barbiturates,
          preferably Phenobarbital or amobarbital, IM in a sufficient dose to produce
          considerable sedation."
     The correct and humane treatment was to totally sedate.  Seth's
prolonged agitation was instead controlled by the illegal use of restraints.  Immobilized
and in an agitated state of panic,  he developed metabolic\autonomic instability.  Given
the multiple risk factors, the formation of emboli was one predictable consequence of the
negligent care delivered by the unsupervised trainees.
Click to Return to HomePage